Tap here to turn on desktop notifications to get the news sent straight to you. According to a Johns Hopkins health alert , 30 to 70 percent of people on an antidepressant will experience sexual problems as a side effect. Streicher explained that a low sex drive is a common side effect of Selective Serotonin Reuptake Inhibitors, the most commonly prescribed type of antidepressant.
These pills alter the body's levels of seratonin, which can affect libido. For many of the women who experience sexual side effects, these drugs don't provide a tenable solution for their anxiety or depression because of how they can impact their marriages, relationships or social lives.
For anyone experiencing a decreased sex drive linked to antidepressants, Streicher stresses that the first step should be speaking with a doctor: Fixing the issue "is not a do-it-yourself project.
When HuffPost asked for women in our Facebook communities to share their experiences, stories poured in from women of all ages. Several revealed that relationships and marriages had fallen apart due to their low sex drives; others reported going off their medication in order to enjoy a healthy sex life again.
Here are eight real stories from women who have struggled with this issue. Respondents were granted anonymity to speak openly about personal matters of an intimate nature.
Their responses have been edited for length and clarity. It took years to find the right combination, and I never took them properly until I was It's been almost five years now and I'm on Paxil and Topamax. They help me a lot. The downside is a lower sex drive. It's already extremely low because I had a complete hysterectomy at 28 due to severe endometriosis. So I'm in menopause and to help that, I take a low dose of estrogen.
If that would help my libido, it's canceled out by the Paxil and Topamax. I hate making that compromise but if I chose sex and ditched the meds, I'd still be useless once the depression took over. I have tried in the past to get off the medication and it doesn't go well. So far the time being, I stay on. I've been on one form of antidepressants or another since then. A few of the antidepressants made me feel like a zombie. I had even less interest in things than I did before I started taking medication.
I felt like something was wrong with me, and sometimes still do. Intermittently, I'd stop taking my medication, against the wishes of my doctors, because I would rather feel something than be completely numb. I've got a failed marriage under my belt now because I wasn't affectionate enough with my husband. I've even lost jobs because I was in zombie-mode. I had postpartum depression and needed help, and Prozac worked.
I was able to be a better mother and stopped crying all the time. But I noticed quickly that my sex drive was minimal and it was extremely difficult to orgasm. I stopped the Prozac but ended up feeling depressed again this winter, so I've started taking it again. It's such a tough trade-off -- do I want to be a relatively happy mother and wife, or be moody and depressed but be able to orgasm? It feels more like a chore. The pleasure aspect of being intimate isn't there.
And please, before you say something like, "You're just not sexually attracted to your husband anymore," trust me, you couldn't be more wrong.
I'm completely head over heels in love with him, and am very much attracted to him, especially for him always being so supportive and understanding toward everything I've been going through these past few years. I just can't seem to get past this.
I'm coming to the point where I just want to try dealing with the stress, depression and anxiety on my own, but I don't know how to. It's not just my life being affected and especially ruined by this illness, it's my family's as well, and it's not fair.
The good part is that the drug has allowed me hear my inner music. Life is brighter and I'm oddly more appreciative of the world around me. On the downside, it is virtually impossible for me to have an orgasm now -- something that never used to be a problem. The bigger issue has now become whether or not to fake it.
Sadly, it's easier to just pretend than to try to make a man understand that it really isn't him. And it's been a struggle in my marriage because of its side effects. At points I've stopped taking my meds because I have felt not making my husband feel unwanted and me just feeling depressed may be easier than having to argue about the side effects my meds give me.
Which is not the answer, I know now. I know self-care is most important, but at what cost? I've often wondered if it's worth it. It's a constant struggle and I've been in therapy for years over it. And with a partner who craves that lust and sexual side from me, it makes my depression worse as I feel I am the problem. When depression set in that lowered to once a day maximum, but once I started antidepressants it dropped to almost nothing. I've lost two good boyfriends in the last year because it's almost impossible to get me in the mood, and even when I am in the mood my orgasms are disappointingly weak.
I'm going to ask my doctor for different ones next visit. I have desire to have sex, but sometimes it's a chore. I was in a serious relationship and forced myself to do it to make him happy and "get it over with.
I don't blame him. Most people my age have no problem with wanting to have sex. I have been single for over a year and don't even feel the urge to masturbate, I never have. Even though I sometimes enjoy sex, I have never had an orgasm. It's embarrassing and frustrating.